When taken in high doses, heroin can be fatal. Therefore, knowing the primary heroin overdose symptoms is important for anyone struggling with heroin addiction or who lives with someone who is. If you notice the signs of heroin addiction, call 911 or your local emergency medical services immediately. If you are struggling with addiction, or you are worried about a loved one, reach out for heroin addiction treatment and begin the path to recovery.
The 5 “Red-Flag” Heroin Overdose Symptoms
Heroin overdose can happen quickly, especially after an injected dose. Within minutes, the individual usually starts to feel the effects of the drug. However, if the individual has taken a dose higher than their body can handle, the effects are exacerbated and may quickly become dangerous. Five red-flag heroin overdose symptoms exist that should spur immediate action. These include:
- Depressed respiration — Depressed breathing may show up as shallow breaths, gasping, pale skin, or bluish coloration around the mouth.
- Nausea and/or vomiting — The individual may vomit or experience extreme nausea as the body tries to purge the heroin.
- Weakened pulse — Weak pulse is caused by a sudden drop in blood pressure.
- Seizures or bodily spasms — Overdose may show up as uncontrollable tremors or shakes. Usually accompanies by lack of response.
- Inability to stay awake — Nodding off after heroin in high doses is common. Overdosing involves passing out and not being able to stay awake.
Who Is Most at Risk for a Heroin Overdose?
Knowing the signs of heroin addiction and overdose are definitely important, but knowing who is most at risk is something to learn as well. Some people are more at risk of overdosing on heroin than others, such as an individual who has just left a rehab or detox program, uses heroin with other drugs, is an IV heroin user, has liver problems, or also has depression or other mental illnesses.
If you live with someone who you believe could be at a higher risk of an overdose due to any of these factors, talking to them about seeking heroin addiction treatment is increasingly important. Likewise, if you recognize high risks in yourself as a heroin user or have experienced heroin overdose symptoms in the past, seeking help right away could save your life.
What to Do When You Suspect Heroin Overdose Symptoms
Whether you happen to be with a loved one and suspect they are overdosing on heroin, or you yourself think you may be experiencing overdose symptoms, it is critical to act quickly. Some effects of an overdose can be life-threatening. For example, if your blood pressure falls too low, you could be at risk of fainting due to a lack of oxygen-rich blood flowing to your vital organs like your heart and brain.
If you suspect a heroin overdose, call 911 immediately and explain what is taking place. If you are alone and suspect you are overdosing, you need to call emergency services as quickly as possible. Even if you faint or pass out before being able to explain over the phone, most places require 911 centers to respond and send out personnel for a welfare check if your phone is traceable.
Start on the Road to Addiction Recovery at Alina Lodge in New Jersey
Heroin addiction is a scary place to be trapped, and watching a loved one go through it is no easier. At Alina Lodge, we take an ethical, compassionate approach to addiction treatment. We offer students who enter our treatment programs a broad range of treatment approaches, including:
- Medically supervised detox
- Residential treatment programs for men and women
- Sober living facilities
- Dual diagnosis treatment
- 90-day programs
At Alina Lodge, we focus on giving individuals the tools they need to achieve long-term recovery. Through therapeutic treatment, confidence rebuilding, and education, those who come to us with heroin addiction find a new, healthy life. If you would like to get your life back on the right path or know someone who needs help, reach out to us at Alina Lodge online or call us at 833.685.1700.